Dear HoG: Drinking Gatorade® when using Stimate™
Horizons in Hemophilia, Spring 2007
Why do the nurses and doctors tell me to drink Gatorade® when I use Stimate™ nasal spray?
Dear Not Thirsty:
One of the side effects of using Stimate™ nasal spray is diluting the sodium (salt) in your bloodstream by retaining (holding onto) water. If your body's sodium gets too low it can cause severe headaches, muscle cramps, nausea and vomiting and other uncomfortable or even more serious side effects. In order to prevent side effects or lessen the severity of the symptoms, you need to decrease the amount of water you are drinking and drink more fluids that are higher in sodium. Additionally, any drink with caffeine such as coffee, tea or soft drinks, or chocolate with caffeine makes you lose both water and sodium from your kidneys. Gatorade® is higher in sodium than most other sports drinks. Other sports drinks are high in potassium, which would not prevent the side effects of diluting your sodium level or losing too much sodium from your kidneys. Your doctor may tell you to restrict your daily intake of oral fluids to a certain amount on the days you use Stimate™. Or you may be told to "only drink as much as you need to satisfy your thirst" on those days. If you have questions about how much fluid this is, please check with your pharmacist or Hemophilia Treatment Center. You are to be commended for being proactive and asking questions about your own health and well being.